Cephalexin and blood sugar level?

Cephalexin and  Diabetes

Cephalexin and Diabetes

QUESTION: Cephalexin and blood sugar level? Does cephalexin increase blood sugar or lower it?



ANSWER: Hi there,

As you probably know, cephalexin is antibiotic, which means that it has the ability to kill bacteria.

In addition, I would like to inform you that the invasion of certain bacteria is considered as stress for the organism.

Because of this, the organism has to find a way in purpose to remove the bacteria and generally this “fight” requires a lot of energy and glucose respectively. This explains why when you are ill your blood glucose is high.

However, when you are using antibiotic, the invader is removed and the stress for the organism is wiped out.

Of course, there is no need for a lot of glucose (energy), which means that you glucose will come back to normal, or it will become lower, depending on the diabetic treatment during the infections.

  • Moreover, I need to inform you that Cephalexin is the generic name of the antibiotic; while you can find it under a lot of brand names.

    However, you have to remember something. When certain company produces cephalexin, or any other drugs, it is allowed to add certain ingredients to the formula.

    In other words, when you buy certain brand name of Cephalexin, you will get other substances as well. In addition, I have to tell you that some companies add glucose, or other sweet substances in purpose to improve the taste of the pill or of the beverage.

    As you can imagine the usage of antibiotic, which has glucose in it as sweetener, will damage your blood glucose control, by causing spikes in your blood glucose concentration.

    So, speak with your doctor about such things, when he is prescribing you antibiotics no matter their type.

    Hope it helped!

    Dr.Alba



    COMMENT



    Blood sugar up


    I have experienced this same phenomena since I started a course of Cephalexin. Readings went from 120's-130's to 150's-180's. Other online opinions on this seem mixed. Perhaps it's time for some clinical tests so that warnings can be posted.


    Rick G.

  • Comments for Cephalexin and blood sugar level?

    Average Rating starstarstarstarstar

    Click here to add your own Comment / Follow up

    Aug 10, 2017
    Rating
    starstarstarstarstar
    Blood sugar went up after taking antibiotic Zithromax (Azithromycin)
    by: Tim

    QUESTION: My blood sugars have gone up after taking Zirthomax. Azithromycin.

    I called doc and waiting for his response. It has raised my blood sugar in the morning by about 30-40 points.


    ANSWER: Hi Tim,

    I understand your concern.

    Zithromax is the brand name for the antibiotic Azithromycin. I believe you are taking pills form and not suspension.

    Now, azithromycin can alter liver function sometimes. As liver is responsible for accumulation and production of glucose in the body; alteration in its function can cause oscillations in blood sugar too.

    To be more specific, I need to have your blood glucose levels checked:
    - at bedtime
    - early in the morning
    - 2 hours after eating


    Thank you.
    Dr.Albana

    Nov 09, 2014
    Rating
    starstarstarstarstar
    blood sugar increased after taking cephalexin
    by: newman

    QUESTION: Hi,

    My blood sugar also went up 100 points after I started taking cephalexin.


    Answer: Hi,

    Thank you for sharing with your your concern.

    If you think that your blood sugar level went up 100 points after started taking cephalexin, I advise to report this to the doctor who prescribed cephalexin.

    You might need to change therapy or adjust the dosage of current hypoglycemiant medications.

    All the best!
    Dr.Alba

    Click here to add your own Comment / Follow up

    Ask the Doctor now? Simply click here to return to Side effects of Diabetes.

    Explore More...